Alert archive / Georgia / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 75, NWS Atlanta, GA

May 22, 2010Dodge County, Telfair County, Wilcox County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at May 22, 2010, 8:42 PM EDT for Dodge County, Telfair County, Wilcox County, Georgia. It was in force for 48 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 22, 2010, 8:42 PM EDT (00:42 UTC)
Expired
May 22, 2010, 9:30 PM EDT
In force
48 min
Issued by
NWS Atlanta, GA
Area
Storm-based polygon

Counties Dodge County, GA, Telfair County, GA, Wilcox County, GA

The radar

The Robins AFB radar (KJGX), 93 km from the middle of the area, began a volume at 00:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 22, 8:47 PM EDTTSTM WND DMGRhine, GA1 TREE DOWN.
May 22, 8:50 PM EDTHAIL 1Rhine, GAA LOT OF QUARTER SIZED HAIL ON THE GROUND.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 0.7 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 00:00Z on 2010-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2194 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 00:00Z on 2010-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2194 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
1420 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

657 
WUUS52 KFFC 230042
SVRFFC
GAC091-271-315-230130-
/O.NEW.KFFC.SV.W.0075.100523T0042Z-100523T0130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
842 PM EDT SAT MAY 22 2010

THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL DODGE COUNTY IN CENTRAL GEORGIA
  WESTERN TELFAIR COUNTY IN CENTRAL GEORGIA
  SOUTHEASTERN WILCOX COUNTY IN CENTRAL GEORGIA

* UNTIL 930 PM EDT

* AT 838 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZED HAIL...AND
  DAMAGING WINDS UP TO 60 MPH.  THIS STORM WAS LOCATED NEAR RHINE...
  MOVING SOUTH AT 15 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  JACKSONVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

&&

LAT...LON 3178 8307 3181 8310 3181 8314 3185 8319
      3183 8324 3183 8331 3202 8331 3208 8311
      3178 8287
TIME...MOT...LOC 0042Z 340DEG 12KT 3197 8317

$$
1 follow-up statement
453 
WWUS52 KFFC 230122
SVSFFC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
922 PM EDT SAT MAY 22 2010

GAC091-271-315-230131-
/O.EXP.KFFC.SV.W.0075.000000T0000Z-100523T0130Z/
WILCOX GA-TELFAIR GA-DODGE GA-
922 PM EDT SAT MAY 22 2010

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL DODGE...WESTERN
TELFAIR AND SOUTHEASTERN WILCOX COUNTIES EXPIRES AT 930 PM EDT...

AT 922 PM EDT...THE SEVERE THUNDERSTORM THAT PRODUCED THE LARGE HAIL 
OVER SOUTHERN DODGE COUNTY HAS WEAKENED AND MOVED OUT OF 
WILCOX...DODGE AND TELFAIR COUNTIES. THEREFORE THE WARNING WILL BE 
ALLOWED TO EXPIRE.

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

LAT...LON 3178 8307 3181 8310 3181 8314 3185 8319
      3183 8324 3183 8331 3202 8331 3208 8311
      3178 8287
TIME...MOT...LOC 0121Z 340DEG 12KT 3183 8321

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 6:25 PM EDT, 2 hours 17 minutes earlier.

Area forecast discussion, May 22, 6:25 PM EDT, 2 hours 17 minutes before
AREA FORECAST DISCUSSION...UPDATED FOR AVIATION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
625 PM EDT SAT MAY 22 2010

.SHORT TERM /TONIGHT THROUGH MONDAY NIGHT/...
ILL-DEFINED BOUNDARY EXTENDING FROM JUST INLAND OF THE CAROLINA
AND GEORGIA COAST TO NEAR VIDALIA AND THOMASTON THIS AFTERNOON
SHOULD REMAIN THE FOCUS FOR SCATTERED THUNDERSTORMS THROUGH EARLY
EVENING...THOUGH ISOLATED THUNDERSTORMS ARE POSSIBLE ELSEWHERE
ACROSS THE LOCAL AREA GIVEN A MODERATELY UNSTABLE AIRMASS.
TEMPERATURES AND INSTABILITY HAVE BEEN SUPPRESSED OVER EAST
CENTRAL GA COURTESY OF PERSISTENT LOW CLOUDS. EROSION ON THE
PERIPHERY OF THIS STRATUS DECK IS EVIDENT IN RECENT VISIBLE
SATELLITE LOOPS AND WILL ALLOW TEMPS THERE TO CLIMB A FEW DEGREES
MORE FROM THEIR CURRENT READINGS IN THE 70S BEFORE SUNSET.
DIURNAL THUNDERSTORMS POSSIBLE AGAIN TOMORROW OVER EAST CENTRAL
GA...THOUGH THE REST OF THE AREA SHOULD BE DRIER AND WITH MORE
SUNSHINE AS HIGH PRESSURE BUILDS IN FROM THE NORTH. THE STRONG
RIDGE TO OUR WEST AND H8 TEMPS AROUND 19C WILL LEAD TO
TEMPERATURES NEAR 90 IN MOST AREAS SUNDAY AFTERNOON. A SURGE OF
MOIST ATLANTIC AIR ON MONDAY WILL BRING MORE SHOWERS AND
THUNDERSTORMS AND COOLER TEMPERATURES BACK INTO THE LOCAL
AREA...ESPECIALLY EAST.

.LONG TERM /TUESDAY THROUGH SATURDAY/...
UPPER LEVEL BLOCKING PATTERN REMAINS IN PLACE WITH DEEP AMPLITUDE
RIDGE STRETCHING FROM THE WESTERN GREAT LAKES TO THE WESTERN GULF
OF MEXICO THROUGH SATURDAY. WEAK SURFACE AND UPPER LEVEL FEATURES
AND MODERATE DIURNAL INSTABILITY THROUGH THE PERIOD WILL RESULT
IN ISOLATED/SCATTERED SHOWERS AND THUNDERSTORMS EACH DAY AND
TEMPERATURES NEAR OR SLIGHTLY ABOVE NORMAL.

RRH
&&

.AVIATION...
ASIDE FROM ISOLATED TSRA MEANDERING AROUND THE AREA THIS
EVENING...NO REAL AVIATION CONCERNS FOR THE NIGHT.  WINDS WILL
REMAIN LIGHT AND WESTERLY...ALTHO WORKING THEIR WAY TO THE NORTHWEST
OVERNIGHT.  MAY SEE SOME 3-5SM BR BY SUNRISE AT METRO ATL SITES DUE
TO LIGHT WINDS AND RESIDUAL MOISTURE...WITH IFR VSBYS AT MCN/AHN BY
SUNRISE.  SKIES WILL GO TO SKC AFTER SUNSET.  GUIDANCE HINTING AT
SOME SUNRISE STRATUS AT SOUTHERN AND EASTERN TAF SITES...SO WILL
LIKELY THROW IN SOME TEMPO SCT003 OR THE LIKE AT THOSE SITES.

LPR
&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          64  91  63  85  62 /  20  10  10  30  30
ATLANTA         67  90  68  85  65 /  10   5   5  20  20
BLAIRSVILLE     56  84  58  80  60 /  10   5  10  20  30
CARTERSVILLE    59  92  59  88  63 /  10   5   5  20  30
COLUMBUS        70  94  68  90  67 /  20   5  10  10  20
GAINESVILLE     63  89  65  83  63 /  10   5  10  30  30
MACON           66  92  64  88  64 /  20  10  10  20  20
ROME            60  92  60  90  64 /   5   5   5  10  20
PEACHTREE CITY  61  91  60  88  62 /  20   5   5  20  20
VIDALIA         68  90  68  86  66 /  20  20  10  30  30

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, May 22, 6:10 PM EDT, 2 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
610 PM EDT SAT MAY 22 2010

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-231500-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
610 PM EDT SAT MAY 22 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TONIGHT...
ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS CENTRAL GEORGIA THIS
EVENING.

.SYNOPSIS...
A STRONG...UPPER LEVEL HIGH PRESSURE SYSTEM IS LOCATED ACROSS THE
CENTRAL GULF COAST THIS EVENING.  A TROUGH OF LOW PRESSURE AT THE
SURFACE WAS STRETCHED ACROSS SOUTHEAST GEORGIA.

.PRIMARY HAZARDS...
THE PRIMARY HAZARD FROM ANY THUNDERSTORMS WILL OCCASIONAL LIGHTNING
AND BRIEF WIND GUSTS TO 40 MPH.  ISOLATED STORM DEVELOPMENT WILL BE
GENERALLY SOUTH OF INTERSTATE 20 MAINLY BETWEEN 6 PM AND 8 PM
TODAY.  THE THUNDERSTORM THREAT WILL DIMINISH AFTER SUNSET.

.DISCUSSION...
SUBSIDENCE ALOFT AND WEAK CAPPING WILL LIMIT THUNDERSTORM FORMATION
FOR THE REST OF THE DAY...DESPITE CAPES OF 2000 TO 2500 ACROSS
CENTRAL GEORGIA.  ANY STORMS THAT DO FORM WILL BE VERY LOCALIZED AND
BELOW SEVERE LIMITS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THERE IS A CHANCE OF THUNDERSTORMS OVER EAST GEORGIA ON MONDAY.
THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE AREA ON TUESDAY
THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED ON SUNDAY AT THIS
TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 22, 8:31 PM EDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
831 PM EDT SAT MAY 22 2010

GAZ108>110-230100-
831 PM EDT SAT MAY 22 2010

...SIGNIFICANT WEATHER ADVISORY FOR PEA SIZED HAIL...FREQUENT
LIGHTNING AND HEAVY RAIN IN WILCOX...TELFAIR AND DODGE COUNTIES
UNTIL 900 PM EDT...

AT 830 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER RHINE...MOVING SOUTH SOUTHEAST AT 15 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 35 MPH AS IT MOVES ACROSS
WILCOX...TELFAIR AND DODGE COUNTIES THROUGH 900 PM EDT. SOME
LOCATIONS IN THE PATH OF THIS STORM INCLUDE ABBEVILLE...FIVE
POINTS...RHINE...MILAN...BROWNING...TEMPERANCE...CHINA HILL AND
JACKSONVILLE. BRIEF HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON
ROADWAYS.

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 9:36 PM EDTSevere Thunderstorm WarningFFCWilcox29 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.